Now loading.
Please wait.

menu

Shopping Cart

(250) 381-SKIN (7546)

info@needlingguide.com

Shopping Cart

view cart

Blog Article

Can Sodium Citrate Cause Granulomas?

posted in Adverse effects from microneedling by

[wp_ad_camp_1]

An interesting question was raised by a Dermatologist in Greece:

Q:  Could sodium citrate in the tubes used for blood collection for the purpose of PRP treatments cause granulomas in the skin?

A:  I am not aware of any evidence that would suggest that sodium citrate used as an anticoagulant in the tubes to collect blood for PRP would cause granulomas.  Sodium Citrate would be metabolized into sodium bicarbonate, which in turn would dissociate into sodium and bicarbonate ions, both of which occur naturally in body fluids. Substances most likely to cause granulomas are immunogens or foreign bodies that are not cleared quickly and trigger an immune response with prolonged inflammation. (1) (2) Interestingly enough, there is an association between hypercalemia and granulomatous disease. (3)  The way that sodium citrate causes anticoagulation is through a mild chelating effect of calcium. If anything, sodium citrate would theoretically reduce calcium levels, although I suspect the effects of a small percentage (around 3.8%) from the tubes would be short-lived.

I will be exploring the role of the immune system in response to topical product ingredients in my next post.

References:

(1)  Metals and the Skin: Topical Effects and Systemic Absorption By Richard H. Guy

(2)  IMMUNOLOGY – CHAPTER THREE – ANTIGENS.  Gene Mayer, Ph.D.  Emertius Professor of Pathology, Microbiology and Immunology, University of South Carolina

(3) Hypercalcemia in Granulomatous Diseases.  Author:  Zalman S Agus, MD

 

[wp_ad_camp_3]
02 Nov, 15

about author

 

 

related posts

 

 

latest comments

There are 0 comment. on "Can Sodium Citrate Cause Granulomas?"

 

post comment